Louisiana, 2017

Damaging Wind in Louisiana, February 20, 2017

February 20, 2017 · NWS LCH · 1 event in 1 county or zone

A short wave moved across the region during the 20th. Scattered storms occurred ahead of the disturbance with an isolated storm becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A short wave moved across the region during the 20th. Scattered storms occurred ahead of the disturbance with an isolated storm becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 20, 11:55 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 20, 11:55 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1155 AM CST Mon Feb 20 2017

.DISCUSSION...
20/18Z TAF Issuance.

&&

.AVIATION...
A mix of MVFR/VFR cigs acrs the area this morning with an area of
rain spreading east into SE TX. The leading band of convection is
now approaching BPT where prevailing SHRA and isltd TS expected
through early evening. The area of rain will spread slowly east
today reaching LCH by 21Z, AEX by 22Z and further east toward
LFT/ARA by 00Z. Through the aftn, isltd TS will be possible with
the lead band as it moves east, with TS potential diminishing this
evening with decreasing instability/loss of heating. Prevailing
cigs will lower to MVFR as the rain shield moves east with
periodically lower cigs/vsbys in heavier SHRA. SEly winds around
10 kt will weaken and become VRB this evening through Tuesday
morning. SHRA will decrease from west to east late this evening
through Tuesday morning, with IFR conditions in low cigs/fog
lingering in its wake.

24

&&

.PREV DISCUSSION... /issued 1045 AM CST Mon Feb 20 2017/

DISCUSSION...
Regional 88Ds show the expected rainfall event playing out as
expected with a large area of precipitation beginning to make its
way into our far wrn zones. Convection had been on the wane the
previous couple of hours but is showing signs of recovery last
half-hour or so with multiple cells popping up along the leading
edge of the band. Previous forecast was in good shape with just
minor tweaks to POPs. Although rain looks to be heavy at times,
still not expecting flooding issues so not planning any flood
watch issuances at this time. Elsewhere, inherited grids/zones
look good as is based on latest obs/trends.

25

PREV DISCUSSION... /issued 524 AM CST Mon Feb 20 2017/

DISCUSSION...
12z taf issuance.

AVIATION...
MVFR to IFR ceilings this morning ahead of the area of TSRA over
SE TX. This area of TSRA will slowly spread/develop eastward over
SE TX later this morning, and into LA this afternoon and evening,
showing this progression in the terminals. SHRA/TSRA expected to
end from west to east between 06-12z TUE.

DML

PREV DISCUSSION... /issued 434 AM CST Mon Feb 20 2017/

DISCUSSION...Low level jet at 850 mb of 30-40 kts has now
overspread the area ahead of a vigorous and sharp mid/upper level
trof advancing east across west Texas. Feature will be the focus
of a very unsettled weather pattern over the next 24 hours.
Aforementioned jet among other things acting to mitigate any
inland fog development this morning. Have seen a continuation of
sea fog over the near shore waters and have a dense fog advisory
out until 9 AM. Rains will eventually end this issue as the day
progresses. Regional radar depicting a couple of lines of active
convection at this time over east Texas. More eastern line
appears focused along axis of strong warm advection in conjunction
with low level jet maxima. Line further to the west more in line
with surface trof and associated low level convergence.

East Texas rains will be spreading west to east across the
forecast area through today and tonight. Deep moisture on a
strong southerly flow through the column will be transported over
the region with precipitable water values maxing out near record
levels aided by the unusual mid-February warmth. Expecting much of
the area to see 1.5-2.5 inches. Have maintained locally heavy
rainfall possible wording in forecast. Weather prediction center
has the forecast area within a marginal risk of flooding rains.

Rain chances then diminish Tuesday as the mid/upper low advances
across south Louisiana then dips southeast into the north-
central gulf. A dry weather pattern then is ahead through the
remainder of the week. A dry frontal passage is on tap for late
Friday into early Saturday bringing somewhat cooler temperatures
for the weekend.

MARINE...Dense fog will remain into this morning as a long
fetch of relative warm and moist southeasterlies advance over the
cooler shelf waters of the northwest gulf. widespread shower and
thunderstorm activity is expected today, lessening Tuesday as low
pressure advances east through Texas and into the gulf waters. a
brief northerly flow will develop in the wake of the low for
Tuesday, returning to onshore Wednesday and holding until our next
frontal passage expected late Friday into early Saturday.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  59  72  56 /  60  80  40  10
LCH  75  60  73  58 /  80  80  40  10
LFT  76  62  73  58 /  50  80  50  20
BPT  73  60  74  58 /  90  80  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Feb 20, 5:00 AM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
500 AM CST Mon Feb 20 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
211100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
500 AM CST Mon Feb 20 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are ahead as a vigorous low pressure
system advances across Texas then south Louisiana. Widespread and
heavy rains will be possible and expecting 1.5-2.5 inch rainfall
totals common across the area. Locally heavier rainfall will also
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Significant weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be required.

GMZ430-432-435-450-452-455-470-472-475-211100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
500 AM CST Mon Feb 20 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

A dense fog advisory is in effect for the near shore waters
through 9 AM. Widespread showers and thunderstorms will advance
across the northwest gulf associated with a vigorous low
approaching the region. Rains and a returning offshore flow
will keep any additional fog development in check through mid-
week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No significant weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

In the hours before

Special weather statement, Feb 20, 1:41 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
141 PM CST MON FEB 20 2017

LAZ030-031-041-042-073-074-202030-
West Cameron LA-Calcasieu LA-Jefferson Davis LA-Allen LA-
Beauregard LA-East Cameron LA-
141 PM CST MON FEB 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMERON...WESTERN
JEFFERSON DAVIS...EASTERN BEAUREGARD...CENTRAL CALCASIEU AND
SOUTHWESTERN ALLEN PARISHES UNTIL 230 PM CST...

At 141 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Singer to near Sulphur to near Grand Lake.
Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Iowa, Reeves, Dry Creek, Grand Lake,
Singer, Moss Bluff, De Quincy, Ragley, Lake Charles Regional Airport,
Dequincy, Topsy, Lebleu Settlement, Gillis, Oretta, Carlyss,
Longville and Buller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3024 9341 3068 9350 3085 9305 3038 9296
      3005 9293 3000 9327 3002 9327 3004 9328
      3005 9328 3005 9333 2999 9334 2998 9339
TIME...MOT...LOC 1941Z 250DEG 17KT 3064 9341 3027 9334 3008 9332

24
Special weather statement, Feb 20, 2:30 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
230 PM CST MON FEB 20 2017

LAZ027-028-030-031-041-042-074-202115-
Calcasieu LA-Jefferson Davis LA-Allen LA-Vernon LA-Beauregard LA-
Rapides LA-East Cameron LA-
230 PM CST MON FEB 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMERON...WESTERN
RAPIDES...JEFFERSON DAVIS...NORTHEASTERN BEAUREGARD...SOUTHEASTERN
CALCASIEU...EASTERN VERNON AND ALLEN PARISHES UNTIL 315 PM CST...

At 230 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Slagle to Reeves to near Grand Chenier.
Movement was northeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jennings, Leesville, Welsh, Iowa, Lake Arthur, Kinder, Oberlin,
Elton, Elizabeth, Fenton, Reeves, Dry Creek, Rockefeller Wildlife
Range, Fort Polk, Hayes, Sugartown, Slagle, Lacassine National
Wildlife Refuge, Hineston and Grand Chenier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3140 9275 3061 9267 3007 9266 3004 9272
      3004 9266 2967 9265 2969 9292 2975 9308
      3047 9310 3124 9326
TIME...MOT...LOC 2030Z 246DEG 13KT 3120 9317 3051 9303 2973 9302

24

The radar

The Lake Charles radar (KLCH), 52 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
February 20, 2:45 PM CST
Where
Allen County, 1.79 mi E of Le Blanc
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
30.520, -92.920

A report from local HAM radio operators indicated several trees down along Potter Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680774.